Alert archive / Utah / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 11, NWS Salt Lake City, UT

July 6, 2013Juab County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 6, 2013, 4:31 PM MDT for Juab County, Tooele County, Utah. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2013, 4:31 PM MDT (22:31 UTC)
Expired
Jul 6, 2013, 5:15 PM MDT
In force
44 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Juab County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 140 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 4:40 PM MDTTSTM WND GST 6421 Wsw Dugway, UTJULIET ROAD DPG12 4324 FT
Jul 6, 4:50 PM MDTTSTM WND GST 6320 Sw Dugway, UTTARGET S DPG04 4349 FT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

089 
WUUS55 KSLC 062231
SVRSLC
UTC023-045-062315-
/O.NEW.KSLC.SV.W.0011.130706T2231Z-130706T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
431 PM MDT SAT JUL 6 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL JUAB COUNTY IN UTAH
  SOUTH CENTRAL TOOELE COUNTY IN UTAH

* UNTIL 515 PM MDT

* AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 19 MILES WEST OF DUGWAY TO 9
  MILES EAST OF CALLAO...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  FISH SPRINGS WILDLIFE REFUGE.
  DUGWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4024 11242 3968 11319 3987 11388 4038 11315
TIME...MOT...LOC 2231Z 278DEG 16KT 4015 11309 3994 11355

$$

MT
2 follow-up statements
224 
WWUS55 KSLC 062251
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
451 PM MDT SAT JUL 6 2013

UTC023-045-062315-
/O.CON.KSLC.SV.W.0011.000000T0000Z-130706T2315Z/
JUAB UT-TOOELE UT-
451 PM MDT SAT JUL 6 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTH CENTRAL TOOELE AND NORTH CENTRAL JUAB COUNTIES...

AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES WEST OF DUGWAY TO
10 MILES NORTH OF FISH SPRINGS WILDLIFE REFUGE...MOVING EAST AT 25 
MPH. A REPORT OF WIND GUSTS OF 63 MPH WAS REPORTED AT THE JULIET 
ROAD DUGWAY MESONET SITE. 

* LOCATIONS IN THE WARNING INCLUDE...
  DUGWAY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 63 MPH WERE REPORTED AT THE JULIET ROAD DUGWAY 
MESONET STATION IN ASSOCIATION WITH THIS STORM. THIS IS A DANGEROUS 
STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS!

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4024 11242 3968 11319 3987 11388 4038 11315
TIME...MOT...LOC 2249Z 255DEG 23KT 4022 11290 4001 11336

$$

MT
722 
WWUS55 KSLC 062312
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
512 PM MDT SAT JUL 6 2013

UTC023-045-062322-
/O.EXP.KSLC.SV.W.0011.000000T0000Z-130706T2315Z/
JUAB UT-TOOELE UT-
512 PM MDT SAT JUL 6 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL TOOELE AND NORTH
CENTRAL JUAB COUNTIES WILL EXPIRE AT 515 PM MDT...

THE STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE. THEREFORE THE
WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4024 11242 3968 11319 3987 11388 4038 11315
TIME...MOT...LOC 2312Z 255DEG 23KT 4026 11271 4005 11317

$$

MT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:41 PM MDT, 50 minutes earlier.

Area forecast discussion, Jul 6, 3:41 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
341 PM MDT SAT JUL 6 2013

.SYNOPSIS...THE RIDGE OF HIGH PRESSURE OVER THE DESERT SOUTHWEST
WILL REMAIN SOUTH AND EAST OF UTAH THROUGH SUNDAY...WITH A MOIST
AND SOMEWHAT UNSTABLE AIRMASS REMAINING OVER THE EASTERN GREAT
BASIN. THE RIDGE WILL BUILD NORTHWARD EARLY NEXT WEEK...ENABLING A
PUSH OF A SOMEWHAT WARMER AND DRIER AIRMASS INTO THE REGION.

&&

.DISCUSSION...UTAH AND SOUTHWEST WYOMING REMAIN ON THE
SOUTHEASTERN FRINGES OF A TROUGH THAT IS CENTERED OVER THE PACIFIC
NORTHWEST...WITH A RIDGE OFF TO THE SOUTHEAST CENTERED OVER NEW
MEXICO. SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
ACROSS THE FORECAST AREA THIS AFTERNOON...WITH A MOIST AIRMASS
REMAINING IN PLACE. AS EXPECTED...DEVELOPMENT HAS BEEN DELAYED
ACROSS MUCH OF THE NORTHERN HALF OF THE CWA...AS EXTENSIVE CLOUD
COVER CREATED CONVECTIVE INHIBITION THERE. THAT SAID...THE FIRST
CELLS OF THE DAY ARE MOVING INTO NORTHERN UTAH AS OF 20Z...AND
WITH GOOD SHEAR AND INSTABILITY SOME OF THESE CELLS WILL HAVE THE
POTENTIAL TO BECOME SEVERE AS THEY MOVE ACROSS THE NORTHERN HALF
OF THE CWA.

CLOUDS HAVE ALSO INHIBITED DEVELOPMENT IN FAR SOUTHERN UTAH...BUT
STORMS HAVE BEEN FIRING AT WILL FROM ABOUT BRYCE CANYON NORTHWARD
TO RICHFIELD. FLASH FLOODING IS THE MAJOR CONCERN DOWN IN SOUTHERN
UTAH...PARTICULARLY AS THE SOUTHWEST FLOW LOOKS WELL SET UP TO
ALLOW TRAINING OF STORMS ACROSS THE EASTERN HALF OF THE STATE.

THE AIRMASS LOOKS TO DRY OUT SOMEWHAT BEGINNING TOMORROW...THEN
CONTINUING INTO THE BEGINNING OF THE WEEK...WITH PRECIPITABLE
WATER VALUES FORECAST TO DROP FROM 0.9 INCHES TO ABOUT 0.6 INCHES.
AFTERNOON THUNDERSTORMS WILL STILL BE POSSIBLE ALONG THE HIGHER
TERRAIN THROUGH MUCH OF THE FORECAST PERIOD...BUT COVERAGE ACROSS
THE VALLEYS WILL LIKELY BE SIGNIFICANTLY LOWER THROUGH THE FIRST
HALF OF THE UPCOMING WEEK.

TEMPERATURES ALSO WARM THROUGH THE BEGINNING OF THE WEEK...AS A
WEAK RIDGE BUILDS OVER THE INTERMOUNTAIN WEST. THERE WILL BE A FEW
DAYS WHERE TRIPLE DIGIT TEMPERATURES WILL ONCE AGAIN BE POSSIBLE
ALONG THE WASATCH FRONT...AND TEMPS APPROACHING 110 IN FAR
SOUTHERN UTAH.

BIGGEST DISCREPANCY IN THIS FORECAST PACKAGE LOOKS TO BE ON
WEDNESDAY...AS THE 12Z GFS BRINGS IN A LARGE AMOUNT OF MOISTURE
FROM THE SOUTH THROUGH THE DAY...WHILE THE ECMWF REMAINS DRY UNTIL
THURSDAY/FRIDAY. FOR NOW...HAVE KEPT THE FORECAST MOSTLY IN LINE
WITH THE SLOWER EC SOLUTION. EITHER WAY...MOISTURE LOOKS TO RETURN
AGAIN BY THE END OF NEXT WEEK...WITH INCREASING POPS AND SLOWLY
DECREASING TEMPERATURES.

&&

.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO
SWITCH TO THE NORTHWEST BETWEEN 22Z AND 23Z. HOWEVER...THERE IS A
30 PERCENT CHANCE THAT WINDS REMAIN SOUTH THROUGH THE AFTERNOON
AND EVENING HOURS. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP WEST OF THE TERMINAL THROUGH THE EVENING...WITH A 40
PERCENT CHANCE OF GUSTY ERRATIC WINDS DUE TO THUNDERSTORMS BETWEEN
22Z AND 04Z.

&&

.FIRE WEATHER...A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE
THROUGH THE WEEKEND. THIS WILL CONTINUE TO BRING PERIODS OF WET
THUNDERSTORMS TO MUCH OF THE FIRE DISTRICT...WITH GUSTY WINDS
ACCOMPANYING THE STRONGER STORMS. A DRYING TREND WILL BEGIN ON
MONDAY AND CONTINUE THROUGH MIDWEEK. AS RELATIVE HUMIDITIES
LOWER...CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP AS SOUTHERLY
WINDS INCREASE...ESPECIALLY ON WEDNESDAY AND THURSDAY.
OTHERWISE...MOISTURE LOOKS TO SPREAD BACK INTO THE AREA AGAIN FOR
THE END OF NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

SCHOENING/VERZELLA

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 4:12 AM MDT, 12 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
412 AM MDT SAT JUL 6 2013

UTZ001>016-019>021-517-518-WYZ021-071015-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
412 AM MDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE THIS
AFTERNOON...THEN CONTINUE INTO THIS EVENING.

OVER NORTHERN UTAH...ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH DAMAGING WIND THE PRIMARY THREAT. THERE IS...
HOWEVER...SOME POTENTIAL FOR FLASH FLOODING IN THE BURN SCAR AREAS.

OVER SOUTHERN UTAH...ISOLATED FLASH FLOODING IS THE PRIMARY
CONCERN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM WILL STILL BE POSSIBLE...BUT COVERAGE WILL DECREASE
THROUGH MIDWEEK.

CRITICAL FIRE WEATHER CONDITIONS MAY DEVELOP BY WEDNESDAY AND
THURSDAY AS DRIER AIR SPREADS INTO THE REGION AND A STRONGER
SOUTHWEST FLOW DEVELOPS.

TEMPERATURES WILL WARM AS THE WEEK UNFOLDS...WITH TRIPLE DIGIT
READINGS POSSIBLY ACROSS NORTHERN UTAH VALLEY LOCATIONS BY
WEDNESDAY OR THURSDAY...WITH READINGS NEAR 110 DEGREES IN DIXIE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

BARJENBRUCH

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:00 PM MDTFlash Flood WarningSLCWayne3 hr
Jul 5, 6:17 PM MDTAreal Flood AdvisorySLCUtah3 hr
Jul 5, 6:30 PM MDTSpecial Weather StatementSLCSalt Lake60 min
Jul 5, 6:41 PM MDTSevere Thunderstorm WarningSLCMorgan49 min
Jul 5, 7:03 PM MDTSpecial Weather StatementSLCSummit, Wasatch42 min
Jul 5, 7:18 PM MDTSpecial Weather StatementSLCSummit42 min
Jul 5, 7:54 PM MDTAreal Flood AdvisorySLCWashington3 hr
Jul 5, 10:09 PM MDTAreal Flood AdvisorySLCSalt Lake2 hr
Jul 6, 12:59 PM MDTAreal Flood AdvisorySLCGarfield, Iron3 hr
Jul 6, 3:15 PM MDTFlash Flood WarningSLCGarfield, Wayne3 hr
Jul 6, 3:20 PM MDTSevere Thunderstorm WarningSLCMillard25 min
Jul 6, 3:24 PM MDTSevere Thunderstorm WarningSLCEmery36 min
Jul 6, 5:11 PM MDTAreal Flood AdvisorySLCSalt Lake2 hr
Jul 6, 5:38 PM MDTSpecial Weather StatementSLCDavis52 min

Nearby

Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.